JAUNDICE AND AGRANULOCYTOSIS WITH FATALITY FOLLOWING CHLORPROMAZINE THERAPY
Horace H. Hodges, M.D. and Gordon D. LaZerte, M.D., Charlotte, N. C.About two years ago the drug chlorpromazine (Thorazine) [10-(γ-dimethylaminorpropyl)-2-chlorophenothiazine hydrochloride] was introduced in France and since then has enjoyed increasing use in psychiatry and medicine as a sedative and an antiemetic. The only serious side-effect mentioned has been jaundice,1 which has been reported to be transient in all cases but one.1d In that case there was valvular heart disease with congestive failure, and the suggestion was made that passive congestion of the liver rendered it vulnerable to the toxic action of chlorpromazine. The following report concerns a patient in whom jaundice occurring after chlorpromazine therapy did not subside and in whom agranulocytosis developed prior to death.
REPORT OF A CASE
A 67-year-old white housewife was seized with acute epigastric pain, fever, and chills on Sept. 10, 1954, and